Statins could lead to disabling muscle disease

12383
Statins may lead to disabling muscle disease

Statin medications have been prescribed increasingly in recent years to reduce heart disease and stroke risk in high risk people.

Statins include Crestor, Lipitor, and other lipid-lowering medications, and many doctors recommend them even to people who never have these diseases.

Although statins can help reduce risk of heart disease and stroke, they have side effects that may harm people’s health.

One of the side effects of these drugs, however, is muscle pain and weakness, a general condition called “myositis.”

For most people who take the statins, this side effect disappears when they stop using the drugs.

However, for other people, the muscle disease caused by statins can become a much more serious complication. This is especially true for people who test positive for anti-HMGCR antibodies in their blood.

Myositis is a chronic, debilitating condition that includes dermatomyositis, polymyositis, inclusion-body myositis, and juvenile forms of the disease.

One type of myositis is necrotizing myopathy, a form of the rare idiopathic inflammatory myopathy.

Necrotizing myopathy does not go away after the statin is stopped. This can leave patients with life-long challenges doing even simple things like standing from a seated position, climbing stairs, and even lifting their arms over their heads.

It can have a devastating impact on the patient’s health for the rest of their lives.

Moreover, myositis patients could face other life-threatening diseases, such as interstitial lung disease, antisynthetase syndrome, and a higher risk of cancer.

One way to reduce the symptoms of myositis is using anti-inflammatory medications. But currently there is no cure for this chronic, disabling condition.

Researchers suggest that other treatments other than statins must be considered for those who may be at risk for developing necrotizing myopathy. People who have “statin” myositis should never take statins.

Luckily, this is a very rare disease and does not occur for the most of patients taking statins.

Follow Health Minute on Facebook and Twitter.